Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Amarillo, TX

May 18, 2017Hemphill County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2017, 4:19 PM CDT for Hemphill County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 4:19 PM CDT (21:19 UTC)
Expired
May 18, 2017, 5:00 PM CDT
In force
41 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hemphill County, TX

The radar

The Amarillo radar (KAMA), 156 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:18 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

166 
WUUS54 KAMA 182119
SVRAMA
TXC211-182200-
/O.NEW.KAMA.SV.W.0111.170518T2119Z-170518T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
419 PM CDT THU MAY 18 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Hemphill County in the Panhandle of Texas...

* Until 500 PM CDT

* At 418 PM CDT, a severe thunderstorm was located 8 miles north of
  Allison, or 21 miles southeast of Canadian, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3562 10024 3605 10016 3605 10000 3562 10000
TIME...MOT...LOC 2118Z 210DEG 31KT 3572 10007 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
3 follow-up statements
350 
WWUS54 KAMA 182132
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
432 PM CDT THU MAY 18 2017

TXC211-182200-
/O.CON.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
432 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EASTERN HEMPHILL COUNTY...

At 431 PM CDT, a severe thunderstorm was located near Allison, or 23
miles west of Cheyenne, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
eastern Hemphill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3562 10019 3605 10009 3605 10000 3562 10000
TIME...MOT...LOC 2131Z 208DEG 27KT 3565 10008 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
372 
WWUS54 KAMA 182142
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
442 PM CDT THU MAY 18 2017

TXC211-182200-
/O.CON.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
442 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN HEMPHILL COUNTY...

At 441 PM CDT, a severe thunderstorm was located 6 miles northwest of
Reydon, or 20 miles west of Cheyenne, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Hemphill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 800 PM CDT for the 
eastern Panhandle of Texas.

LAT...LON 3562 10016 3605 10000 3562 10000
TIME...MOT...LOC 2141Z 221DEG 26KT 3570 10002 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
683 
WWUS54 KAMA 182151
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
451 PM CDT THU MAY 18 2017

TXC211-182201-
/O.EXP.KAMA.SV.W.0111.000000T0000Z-170518T2200Z/
Hemphill TX-
451 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HEMPHILL COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for the 
eastern Panhandle of Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

LAT...LON 3562 10016 3605 10000 3562 10000
TIME...MOT...LOC 2151Z 210DEG 31KT 3577 9997 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 12:56 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 18, 12:56 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Thu May 18 2017

.AVIATION...
For the 18z TAFs...
All thunderstorms expected to develop east of terminals, owing to
position of dryline.  Polar cold front currently across Oklahoma
Panhandle not expected to move much, until lifting around 21z.
Meanwhile, Pacific cold front is moving into southwest Texas
Panhandle.  Movements of these boundaries expected to produce
wind shifts.  Uncertainty remains in timing, but expect polar
front to move south through forecast area this evening.
Expecting stratus to develop following frontal passage, with MVFR
or possibly IFR ceilings at GUY before sunrise, and at AMA around
sunrise.  Will keep DHT forecast in VFR range for now due to
expected lower amounts of low-level moisture.

Cockrell

&&

.PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/

AVIATION...
A cold front has moved into the Oklahoma Panhandle. This front
should pull up stationary just south of the GUY TAF site.
Therefore, winds will remain light and variable this morning at
GUY before southwest winds develop again as the boundary retreats
to the north. DHT and AMA should have gusty southwest winds for
much of the day south of the front. At this time, do not think the
low clouds with IFR cigs in southwest Kansas will make it into
GUY this morning, but it will be close. The cold front will then
move south across all of the TAF sites tonight. There is a chance
that low clouds could move into GUY late in this forecast, but
confidence in this happening is low, so did not mention them in
this forecast. Otherwise, skies should remain VFR. Any showers or
thunderstorms today are expected to remain north and east of the
TAF sites.

PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/

DISCUSSION...
Latest 18/00Z hi-res model, numerical, and probabilistic guidance
are starting to come into more of an agreement for possible
showers and thunderstorms later this afternoon in the far eastern
Panhandles. The center of the main upper level low will move ESE
from Utah into southwestern Colorado as we go through the day.
Latest observations this morning indicate a surface low developing
centered over SE Colorado. With bands of positive vorticity
rounding the base of the upper level trough, this will help
establish localized lift and further establish a warm southerly
flow bringing warm dewpoint temperatures that will be well into
the 60s. The main question here is where exactly the dryline will
set up. ECMWF continues to be an outlier and have the dryline
setup furthest west, although has shifted further to the east
compared to the last model run. The remainder of the global and
hi-res models indicate a consensus of a dryline set up over the
far eastern Panhandles just about on the TX/OK stateline. With the
past handle of the previous event, will continue to favor the NAM
positioning of the dryline near the TX/OK state line along the
far eastern Panhandles. Latest 250 hPa upper level jet also
supports favorable upper level divergence over the northeastern
Panhandles going into the afternoon hours. Best chances of showers
and thunderstorms will be roughly a line from Beaver southward through
Lipscomb and southeastward toward Allison and Texola in closest
proximity to the main upper level features during the convection
initiation period along with perhaps being right along the
dryline. Along and out ahead of the aforementioned locations,
latest numerical guidance shows effective deep layer shear of
40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the
afternoon hours. This will support supercell development with
large hail being the main threat as these cells generate in a
healthy environment with large amount of CAPE in the hail growth
zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline
later this afternoon, in-conjunction with a low level veering
vertical profile, isolated tornadoes cannot be completely ruled
out as this continues to be the trend from the previous model
runs. With the LLJ entering the region, these cells that generate
should quickly move out of the eastern Panhandles into western
Oklahoma and southern Kansas. The threat of showers and
thunderstorms for the eastern Panhandles should quickly diminish
after 00Z Friday.

As the dryline convection moves east out of our region, a Pacific
front will enter the region from the northwest as the main upper
level low continues to move east into eastern Colorado by Friday
afternoon. As the front slowly bisects the TX Panhandle, this will
help generate the best chances of some showers and storms across
the eastern and southeastern TX Panhandle. Latest guidance is
suggesting the dryline at this time will be well into western
Oklahoma as the main upper level low continues to move east which
will keep the chances of precipitation limited with the front
with limited moisture to work with. Eventually, the upper level
low will move northeast out of the central and southern Plains
with dry conditions returning for the weekend. High temperatures
behind the front will be below average for mid May.

As we go into early next week, a rather jagged upper level profile
with multiple northern and southern stream jets will bring a
series of disturbances across the region. Although still several
days out, our region appears to be under a persistent region
upstream of an upper level positive tilted trough with its axis
over the Mississippi River. As a result, best chances of
precipitation will for now be over northern areas through early
next week with temperatures continuing to be below average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/07
Hazardous weather outlook, May 18, 9:37 AM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
937 AM CDT Thu May 18 2017

CORRECTED DAY ONE

OKZ001>003-TXZ001>020-182300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
937 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the far eastern parts of the
Panhandles this afternoon. Storms that develop will likely become
severe with large hail, damaging winds, and an isolated tornado being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible Friday through Saturday, and
again Sunday night through Tuesday. A few storms during this time
could become strong, however, widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Cockrell

In the hours before

Special weather statement, May 18, 2:23 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017

TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
      3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051

Ward
Local storm report, May 18, 2:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             CANADIAN                35.91N 100.38W
05/18/2017  E0.88 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

            PEA TO NICKEL HAIL

&&

EVENT NUMBER AMA1700559

JC
Local storm report, May 18, 3:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SSW CANADIAN          35.89N 100.39W
05/18/2017  E1.00 INCH       HEMPHILL           TX   STORM CHASER

&&

EVENT NUMBER AMA1700560

JC
Local storm report, May 18, 3:18 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CANADIAN                35.91N 100.38W
05/18/2017  M1.25 INCH       HEMPHILL           TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1700561

AWARD
Special weather statement, May 18, 4:06 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
406 PM CDT THU MAY 18 2017

TXZ010-182130-
Hemphill TX-
406 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPHILL COUNTY
UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Marvin, or 15 miles east of Canadian, moving northeast at 40
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3582 10026 3606 10016 3606 10000 3572 10000
TIME...MOT...LOC 2106Z 207DEG 38KT 3588 10011

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:23 PM CDTSpecial Weather StatementAMAWheeler37 min
May 18, 2:28 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler43 min
May 18, 2:48 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb57 min
May 18, 4:06 PM CDTSpecial Weather StatementAMAHemphill24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.